Format

Send to

Choose Destination
Arch Dermatol. 2008 Jun;144(6):779-82. doi: 10.1001/archderm.144.6.779.

Multiple squamous cell carcinomas of the skin after therapy with sorafenib combined with tipifarnib.

Author information

1
Phase I Program, Department of Investigational Cancer Therapeutics, Unit 455, Division of Cancer Medicine, University of Texas M D Anderson Cancer Center, 1515 Holcombe Blvd, Houston, TX 77030, USA. dshong@mdanderson.org

Abstract

BACKGROUND:

Keratoacanthomas, as well as an actinic keratosis progressing to squamous cell cancer, have been reported in patients who were treated with sorafenib, a multikinase inhibitor known to suppress the actions of Raf kinase and vascular endothelial growth factor receptor.

OBSERVATIONS:

We describe a 70-year-old white woman with metastatic renal cell carcinoma who was treated with a combination of sorafenib and tipifarnib (a farnesyltransferase inhibitor). She had no history of skin cancer. However, within 3 months after starting this therapy, she developed 3 erythematous nodules on her legs. Pathologic examination showed deeply invasive, well-differentiated squamous cell carcinomas. The tumors were excised, and sorafenib-tipifarnib treatment was discontinued. No new lesions have developed to date.

CONCLUSIONS:

Targeted agents, such as sorafenib and tipifarnib, are increasingly being used in the management of visceral malignant neoplasms. A temporal relationship was observed between the initiation of the targeted treatments and the emergence of these cutaneous cancers. Further study of the mechanisms responsible for the rapid appearance of squamous cell cancers in this setting may provide insights into the pathogenesis of skin tumors.

PMID:
18559769
DOI:
10.1001/archderm.144.6.779
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center